Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 9, 2002, 11:03 AM EDT for Menifee County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2002, 11:03 AM EDT (15:03 UTC)
- Expired
- May 9, 2002, 11:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 53 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 091503 SVRJKL KYC165-091530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1102 AM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MENIFEE COUNTY * UNTIL 1130 AM EDT * AT 1102 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF FRENCHBURG...OR 8 MILES NORTHEAST OF STANTON...MOVING EAST AT 50 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON FOR EASTERN KENTUCKY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3800 8385 3787 8381 3792 8349 3805 8344 HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:35 AM EDT, 28 minutes earlier.
Area forecast discussion, May 9, 10:35 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT THU MAY 9 2002 13Z SFC CHART SHOWS LARGE TROFF AHEAD OF THE MAIN FRONT MOVING ACROSS CENTRAL KY. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE PREFRONTAL TROFF. BRIEF...BUT HEAVY RAINS ARE OCCURRING ALONG THE TROFF. GUSTY WINDS ALSO. BRIEF SHOWERS EARLIER THIS MORNING THAT LOOKED VERY INNOCENT ON RADAR WERE PRODUCING RAINFALL RATES OF 0.25 TO 0.35 INCHES IN 15 MINUTES. RADAR WAS UNDERESTIMATING THE RATES ON THESE. ALL SAID AND DONE...WE ARE VERY WET AND JUST CANT HANDLE ANY MORE HEAVY RAINS...BRIEF OR NOT. WE HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA UNTIL 8 PM. MAY BE ABLE TO DROP THE WATCH BEFORE THEN...NOT SURE IF THE MAIN FRONT WILL PRODUCE A SECOND ROUND OF TSRA OR NOT BUT THE FIRST ROUND WILL DO ENUFF DAMAGE-HYDRO WISE...AS IT IS. SOME QUESTION ATTM AS TO ANY MORE HEAVY PCPN DEVELOPING ALONG THE MAIN FRONT OR NOT. SPC NOW TALKING ABOUT A WATCH SHORTLY. FFA HAS ALREADY BEEN ISSUED. WILL WAIT JUST A MINUTE OR TWO BEFORE UPDATING ZONES TO SEE ABOUT A SVR TSRA WATCH. .JKL...FLOOD WATCH UNTIL 8 PM FOR ALL OF EASTERN KENTUCKY. HALL
In the hours before
Special weather statement, May 9, 5:30 AM EDT, 5 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 530 AM EDT THU MAY 9 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY. A COLD FRONT WILL MOVE INTO THE BLUEGRASS STATE THIS MORNING ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FRONT WILL REACH EAST KENTUCKY THIS AFTERNOON. THE COMBINATION OF DAYTIME HEATING...AMPLE LOW LEVEL MOISTURE AND CONVERGENCE ALONG THE FRONT WILL BE ENOUGH FOR ORGANIZED THUNDERSTORMS TO DEVELOP LATER TODAY ...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM SEVERE THUNDERSTORM WIND GUSTS...WITH ISOLATED INCIDENTS OF LARGE HAIL POSSIBLE. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:43 AM EDT | Severe Thunderstorm Warning | JKL | Montgomery, Powell | 32 min |
| May 9, 10:53 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 37 min |
| May 9, 11:39 AM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.